Alert archive / Texas / Freeze Watches in 2021

Freeze Watch 1, NWS Midland/Odessa, TX

April 20, 20218 counties in Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this freeze watch at Apr 20, 2021, 2:08 AM CDT for 8 counties in Texas; Lea County, New Mexico. It took effect at Apr 21, 2021, 4:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 2:08 AM CDT (07:08 UTC)
In effect from
Apr 21, 2021, 4:00 AM CDT
Expired
Apr 20, 2021, 1:42 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Howard County, TX, Martin County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS74 KMAF 200708
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
208 AM CDT Tue Apr 20 2021

NMZ029-033-TXZ045>048-050>053-202100-
/O.NEW.KMAF.FZ.A.0001.210421T0900Z-210421T1400Z/
Northern Lea County-Central Lea County-Gaines-Dawson-Borden-
Scurry-Andrews-Martin-Howard-Mitchell-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
and Colorado City
208 AM CDT Tue Apr 20 2021 /108 AM MDT Tue Apr 20 2021/

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

* WHAT...Sub-freezing temperatures between 27 to 32 possible.

* WHERE...Portions of southeast New Mexico and western Texas.

* WHEN...From late tonight through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ271-202100-
/O.CON.KMAF.HW.A.0021.210421T0300Z-210421T1600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
108 AM MDT Tue Apr 20 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Northeast winds 40 to 50 mph with gusts up to 65 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains in Texas, including
  Guadalupe Pass.

* WHEN...From this evening through Wednesday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
519 
WWUS74 KMAF 201842
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
142 PM CDT Tue Apr 20 2021

TXZ050>053-201945-
/O.CAN.KMAF.FZ.A.0001.210421T0900Z-210421T1400Z/
Andrews-Martin-Howard-Mitchell-
Including the cities of Andrews, Stanton, Big Spring, 
and Colorado City
142 PM CDT Tue Apr 20 2021

...FREEZE WATCH IS CANCELLED...

Although it will be unseasonably cold Wednesday temperatures are
expected to remain a few degrees above freezing.

$$

TXZ271-211130-
/O.UPG.KMAF.HW.A.0021.210421T0300Z-210421T1600Z/
/O.NEW.KMAF.HW.W.0024.210421T0200Z-210421T1600Z/
/O.NEW.KMAF.FZ.W.0001.210421T0900Z-210421T1400Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1242 PM MDT Tue Apr 20 2021

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
MDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT WEDNESDAY...

* WHAT...For the High Wind Warning, east winds 35 to 40 mph with
  gusts up to 50 to 55 mph expected. For the Freeze Warning, 
  temperatures as low as 28 expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the High Wind Warning, from 8 PM this evening to 10 
  AM MDT Wednesday. For the Freeze Warning, from 3 AM to 8 AM 
  MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

NMZ029-033-TXZ045>048-211130-
/O.UPG.KMAF.FZ.A.0001.210421T0900Z-210421T1400Z/
/O.NEW.KMAF.FZ.W.0001.210421T0900Z-210421T1400Z/
Northern Lea County-Central Lea County-Gaines-Dawson-Borden-
Scurry-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Gail, and Snyder
142 PM CDT Tue Apr 20 2021 /1242 PM MDT Tue Apr 20 2021/

...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ WEDNESDAY...

* WHAT...Temperatures of 28 to 32 expected.

* WHERE...In New Mexico, Northern Lea and Central Lea Counties. 
  In Texas, Gaines, Dawson, Borden and Scurry Counties.

* WHEN...From 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/ 
  Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Allow a slow drip on faucets. 

&&

$$

NMZ027-TXZ270-211130-
/O.NEW.KMAF.FZ.W.0001.210421T0900Z-210421T1400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
1242 PM MDT Tue Apr 20 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT WEDNESDAY...

* WHAT...Temperatures as low as 28 expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...From 3 AM to 8 AM MDT Wednesday.

* IMPACTS...Hikers will need pack cold weather gear if spending
  the night in the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze watch went out at Apr 20, 12:38 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 20, 12:38 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1238 AM CDT Tue Apr 20 2021

.DISCUSSION...

&&

.AVIATION...
Cold front currently moving down through the Panhandle expected to
arrive at TAF sites in the 12-15z time period. Fropa will be
gusty with blowing dust possible. VFR overall... could see a brief
reduction to vsbys.

&&

PREV DISCUSSION... /issued 202 PM CDT Mon Apr 19 2021/

DISCUSSION...
The mid-level trough axis responsible for scattered SHRA across the
Trans Pecos will have moved e by 00Z/Tue leaving mostly clear skies
in its wake. Meanwhile a nrn stream mid-level trough and assocd cold
front will move quickly s to impact W TX/SE NM Tue AM. By
12Z/Tue the front will be just into the nrn CWFA, by 15Z s of
I-20, and 18Z well s of I-10. Other than a brief appearance of
post-frontal low clouds the front will be dry, however there will
be a noticeable increase in nly winds. For 4-6hrs post-frontal
winds will be 15-25 mph, closer to 25 for the 1st 2-3hrs with
BLDU. High temps will again be well below normal Tue PM,
especially far e-se where low clouds hang on longer. Looks like a
bout of high winds will occur thru GDP Pass Tue evening/early Wed
AM when low-level winds turn more e and increase. MOS has been
fairly consistent and since it will be in the 3rd period we will
issue a watch for GDP Pass. There is still concern for a freeze
across the nrn half of Lea County, nw and n PB, parts of the GDP-
Davis Mtns, and Marfa Plateau for Wed AM. Not a perfect set-up as
the surface high will be just n of the area, winds will be ely
(5-10 mph) across PB, and RH progs show that high clouds will
increase between 06Z-12Z/Wed. As such we will hold off on issuing
a watch, but continue to mention a freeze in the HWO and issue a
SPS allowing room for an upgrade to watch by next forecast
issuance. SE winds will continue to bring in cool air prolonging
the below normal temps into Thu. The dryline sharpens Fri, thus
much warmer/drier especially across the w as a mid-level trough
approaches. Timing of the trough does not align with max heating
very well and SB instability will be limited to the very far e
and far s CWFA so we will continue to downplay PoPs. A weak front
will follow Sat and better mstr return will not likely occur until
Mon. Dry air will continue to reside across the wrn half of the
CWFA thru the middle of next week or so.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     36  57  43  69 /   0   0   0  10
Carlsbad                       36  64  42  79 /   0   0   0   0
Dryden                         45  67  54  78 /   0   0   0   0
Fort Stockton                  39  65  49  79 /   0   0   0   0
Guadalupe Pass                 36  61  43  73 /   0   0   0   0
Hobbs                          32  57  40  74 /   0   0  10   0
Marfa                          34  70  39  78 /   0   0   0   0
Midland Intl Airport           36  58  43  74 /   0   0  10  10
Odessa                         36  59  43  75 /   0   0  10  10
Wink                           37  64  46  80 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from Tuesday evening through Wednesday morning
     for Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, Apr 19, 1:51 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
151 PM CDT Mon Apr 19 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
151 PM CDT Mon Apr 19 2021 /1251 PM MDT Mon Apr 19 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds are expected behind a cold front Tuesday morning.
Blowing dust is also possible, especially across the Permian Basin.

Strong post frontal gaps winds are expected through Guadalupe Pass
Tuesday night through Wednesday morning. A High Wind Watch is in
effect.

A late season freeze is possible across the northern portions of
southeast New Mexico and the Permian Basin on Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:42 PM CDTFreeze WarningMAFBorden, Culberson, Dawson, Gaines, Scurry19 hr
Apr 20, 1:42 PM CDTHigh Wind WarningMAFCulberson23 hr

Nearby

Freeze Watches in Texas, 2021Freeze Watches in New Mexico, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.